Browse by author
Lookup NU author(s): Dr Muthu Jayapaul
Full text for this publication is not currently held within this repository. Alternative links are provided below where available.
We report an unusual case of recurrent, painful, unilateral gynaecomastia (GM) in an elderly male with relapsing Graves' hyperthyroidism and co-existing primary hypogonadism. This patient presented to the Breast Clinic with a 4-month history of painful, right GM. Malignancy was excluded but T3 was noted to be raised at 7.3 pmol l-1 (normal 3.5-5.5) with a suppressed thyroid-stimulating hormone. Testosterone, luteinizing hormone and follicle-stimulating hormone were consistent with primary hypogonadism. He was later referred to physicians with night sweats and painful right GM. FT3 was 7.4 and carbimazole was commenced. Within 4 months, the night sweats and right GM had resolved but he became hypothyroid. When carbimazole was stopped, right GM recurred together with hyperthyroidism. The male breast, which is sensitive to subtle changes in T/E2 ratio, is more likely to be stimulated in an elderly male with hyperthyroidism and pre-existing hypogonadism, and hence recurrence of GM with relapsing hyperthyroidism. Recognition of this association is clinically relevant to avoid unnecessary investigations and undue patient anxiety, and to facilitate appropriate early diagnosis and treatment. © 2006 Blackwell Publishing Ltd.
Author(s): Jayapaul M, Williams MR, Davies DP, Large DM
Publication type: Article
Publication status: Published
ISSN (print): 0303-4569
ISSN (electronic): 1439-0272
Publisher: Wiley-Blackwell Verlag GmbH
PubMed id: 16420240
Altmetrics provided by Altmetric